Oklahoma, 2024

Hail and Damaging Wind in Oklahoma, June 1, 2024

June 1, 2024 · NWS AMA · 2 events in 1 county or zone

The beginning of June started out with some abundant moisture, throughout the atmosphere and surface, which led to an unstable environment. , dryline) help to bring about some thunderstorms that became severe across the combined Oklahoma and Texas Panhandles the first through the third.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The beginning of June started out with some abundant moisture, throughout the atmosphere and surface, which led to an unstable environment. A few different upper-level disturbances and surface boundaries (i.e., dryline) help to bring about some thunderstorms that became severe across the combined Oklahoma and Texas Panhandles the first through the third. These severe storms brought instances of large hail, damaging winds, heavy rain, and even a couple of short-lived tornadoes on the second near Lake Meredith.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 1, 5:18 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 1, 5:18 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
618 PM CDT Sat Jun 1 2024

...New AVIATION...

.SHORT TERM ...
(This evening through Sunday night)
Issued at 213 PM CDT Sat Jun 1 2024

Another afternoon and evening of active weather remains on tap for
the panhandles. This will take the form of another trough passing
across the panhandles during this time. Plenty of moisture and
instability will fuel the development of rain showers and
thunderstorms. This is already occurring the high terrain of NM
and CO which will push east into the panhandles with the passage
of the trough. The question is the coverage of the rain showers
and thunderstorms as the atmosphere was worked over by previous
rain showers and thunderstorms last night. This lowers the
confidence that rain showers and thunderstorms will occur in the
southern TX panhandle. For the northern TX panhandle and OK
panhandles it is more likely that rain showers and thunderstorms
will occur. The dynamics are such that a few strong to severe
thunderstorms may occur with damaging winds followed by large hail
being the main threats. The tornado threat is very low as the
environment is not supportive for their formation. Additional
high rainfall rates may occur with the thunderstorms with a low
chance for flash flooding. Given what was seen in the last few
days the most likely mode for the severe weather will be liner
squall lines with strong outflows well ahead of the actually
thunderstorms. The threat of rain showers and thunderstorms will
likely persist into the early morning of Sunday in the eastern
panhandles before they finally depart to the S and E out of the
panhandles.

Sunday will see the moisture shift eastward as dry air begins to
push back in to the panhandles. As this occurs mid level warming
will start to form a strong cap over the panhandles. These
combined will diminish the chances for rain showers and
thunderstorms. That being said with a dry line setting up in the
central panhandles and the cap still forming some rain showers and
thunderstorms will likely from during the afternoon and evening
hours. The instability and dynamics will still allow for a strong
to severe thunderstorms with the main threat remaining damaging
winds and large hail. The more isolated nature of these storms
due to the cap may in fact aid in making storms stronger as they
wont have competition for moisture or instability. Any storm that
does manage to form will move eastward across the panhandles
leaving by the late evening. Temperatures will be on the rise as
southerly winds will bring warmer air to the panhandles. Highs are
expected to return to the 90s for much if not all the panhandles
on Sunday.

SH

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 213 PM CDT Sat Jun 1 2024

Heat always finds its way back home to the Panhandles, and the
beginning of next week will certainly start to feel like summer. A
very broad, weak trough will pass overhead Monday, gradually
scouring out moisture from the area. Warming 850mb temps and
clearing skies will aid in strong heating through the day, with
highs in the 90s across the forecast area. We can't even rule out
a few locations in the south hitting 100 degrees Monday
afternoon. Tuesday could be even hotter in some spots as upper
level ridging builds in. However, models depict a weak cold front
progged to push south early Tuesday morning-afternoon, bringing
northeast winds and minor cold air advection in its wake. Will go
ahead and keep NBM highs in the forecast for now, but highs may be
a few degrees cooler in the northern Panhandles. To the south is
where highest probabilities will exist for temperatures to reach
or exceed 100 degrees, possibly even reaching heat advisory
criteria for Palo Duro Canyon. Overall, plump ridging takes over
midweek, keeping highs at least in the low to mid 90s Tue-Thu.

Ensembles are still out of agreement and chances are rather low,
but if ridging can be eroded towards the end of the week, another
short stretch of active weather may return into the weekend. Even
potentially as early as Thursday, when moisture may return to the
eastern Panhandles and a subtle perturbation may round the ridge.
This has only about a 10-20% chance of occurring though, as the
overall synoptic pattern remains unfavorable. Guidance agrees
better chances exist Fri-Sat when the ridge has a slightly better
opportunity to decay and better moisture return can take place.

Harrel

&&

.AVIATION...
(00Z TAFS)
Issued at 615 PM CDT Sat Jun 1 2024

VFR conditions are expected through this period with southerly
winds between 10-20 kts expected. The main challenge will be
forecasting if or when thunderstorms may impact each terminal this
evening. Currently, the relatively higher confidence is at KGUY
with the relatively lower confidence at KAMA. Have given KDHT VCSH
as a placeholder for when there may be thunderstorms, but
confidence is too low to include TS. Amendments will likely be
needed through the evening. Low-level wind shear is forecast at
KGUY tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                62  92  62  95 /  20  20  10   0
Beaver OK                  63  93  63  94 /  60  20  20  10
Boise City OK              59  93  57  91 /  30  20  10  10
Borger TX                  65  95  65  98 /  30  20  10   0
Boys Ranch TX              62  97  61  97 /  20  10  10   0
Canyon TX                  61  92  62  96 /  20  20  10   0
Clarendon TX               63  88  63  94 /  30  40  20  10
Dalhart TX                 59  94  57  93 /  30  10  10  10
Guymon OK                  61  93  60  93 /  60  20  10  10
Hereford TX                62  95  62  98 /  20  20  10   0
Lipscomb TX                65  91  65  94 /  50  20  20  10
Pampa TX                   64  90  64  94 /  40  20  20   0
Shamrock TX                65  88  64  95 /  40  30  20  10
Wellington TX              66  89  65  96 /  30  30  30  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...98
LONG TERM....38
AVIATION...52
Hazardous weather outlook, Jun 1, 1:26 PM CST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
226 PM CDT Sat Jun 1 2024

OKZ001>003-TXZ001>020-317-020730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
226 PM CDT Sat Jun 1 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop this afternoon and tonight
across the Oklahoma and Texas Panhandles. A few storms may become
severe, with large hail and damaging winds the primary hazards.
Also, the strongest storms will be capable of producing heavy
rainfall, which may lead to flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible across much of the central and eastern
area Sunday and Sunday evening. A few storms may become severe,
with large hail and damaging winds the primary hazards.

High temperatures may approach 105 degrees at the Palo Duro Canyon
State Park on Tuesday afternoon, and a Heat Advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed late this afternoon and
evening.

In the hours before

Special weather statement, Jun 1, 7:34 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
834 PM CDT Sat Jun 1 2024

OKZ002-020200-
Texas OK-
834 PM CDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN TEXAS COUNTY THROUGH 900
PM CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Goodwell, or 14 miles west of Guymon, moving
southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Goodwell, Texhoma, and Eva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma.

&&

LAT...LON 3693 10167 3670 10168 3662 10145 3650 10149
      3651 10203 3690 10203
TIME...MOT...LOC 0133Z 320DEG 37KT 3672 10173

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TLH

The radar

The Amarillo radar (KAMA), 162 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Texas

When
June 1, 7:42 PM CST
Where
Texas County, 0.55 mi W of (Guy)guymon Muni Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.680, -101.510

Hail, Texas

When
June 1, 7:56 PM CST
Where
Texas County, 1.49 mi NNE of Guymon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.700, -101.470

Hail size was ranging from dime to quarters at the time of the report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188004, 1188002.